Hail, Union
- When
- March 30, 8:20 PM CST
- Where
- Union County, Anna
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.467, -89.250
Severe thunderstorms moved northeast across the southern tip of Illinois, passing south and east of the Marion/Carbondale area. The storms produced numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe thunderstorms moved northeast across the southern tip of Illinois, passing south and east of the Marion/Carbondale area. The storms produced numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 2:25 PM CST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 225 PM CST WED MAR 30 2005 .DISCUSSION... SURFACE TDS HAVE RISEN INTO THE U50S ACROSS MOST OF THE FA. MODELS HAVE BEEN CONSISTENT...ESP ETA/META...IN EVER SO GRADUALLY SLOWING DOWN PCPN ARRIVAL TIME...NOW LOOKING TO BE STRICTLY A TONIGHT EVENT. IF THE ETA/META IS CORRECT...THEN IT IS POSSIBLE WE WL HAVE LTL/IF ANY CONVECTION WEST OF THE MS RIVER...WHERE SOUNDINGS REVEAL MOISTURE IS MOST SPARCE. BEST CHANCES ARE EAST OF THE MS...ESP BETWEEN 03Z-09Z...WHEN COLD FRONT MOVES IN AND TAPS DESTABILIZED AIR MASS. WINDS ALOFT STILL SUPPORT AT LEAST A SLIGHT RISK AND AS SUCH IF STORMS CAN DEVELOP...THEY WILL LIKELY BECOME SEVERE...ERN 2/3 FA...ESP PENNYRILE REGION OF WKY. MOS POPS RESPOND W/TEENS WEST TO AS HIGH AS LOW END OF CATEGORICAL SERN PTNS FA. WE HAVE MODERATED THE EXTEME OF THE GRADIENT FROM A SLGT CHANCE WEST TO A LIKELY CHANCE EAST...SIMILAR TO PREVIOUS PACKAGE(S)...JUST WITH THE LATEST AREAL COVERAGE TWEEKS PER THE 12Z MODELS. EVEN WITH THE SLOWING MODEL APPROACH...ALL MODELS STILL AGREE PCPN IS OUT OF THE AREA BY 12Z THU. HOWEVER WHERE MODELS DIVERGE IS IN DEVELOPMENT/TRACK OF NEXT SURFACE LOW...IN RESPONSE TO EWARD MOVING LONG WAVE TROF. WHATEVER THE EVENTUAL TRACK...ALL MODELS ARE NOW PAINTING THE LOW STAYING TO PRIMARILY OUR SOUTH AND EAST...AND AS SUCH...SO WILL THE CONVECTIVE CHANCES. THEREFORE WEVE RESPONDED BY GOING FOR A BACK SIDE OF THE LOW RAIN POP...AND WE COMPROMISE ON TIMING AND AREAL EXTENT BETWEEN THE SLOWER/DRIER ETA AND FASTER/MORE EXPANSIVE GFS...WHICH JUST HAPPENS TO BE SIMILAR TO THE 12Z NGM RUN AND THE GOING FORECAST PACKAGE. THEREFORE THERE WAS LITTLE ACTUAL RESULTANT CHANGE TO THE THU NIGHT-FRIDAY PCPN CHANCES. THE REMAINDER OF THE FORECAST IS LIKEWISE LITTLE CHANGED...WITH A DRY WEEKEND AND EARLY NEXT WEEK...FOLLOWED BY YET ANOTHER INCOMING SYSTEM/CHANCE OF PCPN LATE DAY 6-DAY 7. MINOR TWEEKS WERE WITH REGARD TO THE LATEST GFS OUTPUT...WHICH WAS BLENDED INTO FROM THE NEAR TERM ETA/META. TEMPS ARE VERY SIMILAR AND CLOSE TO GOING NOS...EXCEPT FOR THU NIGHT-FRI SYSTEM...WHERE WE CHOSE THE PERSISTENCE COMPROMISE STRATEGY. && .PAH WATCHES/WARNINGS/ADVISORIES... .KY...NONE. .MO...NONE. .IL...NONE. .IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 307 PM CST WED MAR 30 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-311100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO... PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE... EVANSVILLE...MADISONVILLE AND HENDERSON 307 PM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TONIGHT A COLD FRONT WILL MOVE THROUGH THE QUAD STATE TONIGHT. IT WILL BE COLLIDING WITH WARM AND UNSTABLE AIR THAT WILL BE FAVORABLE FOR THE FORMATION OF THUNDERSTORMS. THIS COMBINATION OF FACTORS...IN ADDITION TO THE WINDS ALOFT...WILL CREATE A SLIGHT RISK OF SEVERE THUNDERSTORMS AREA WIDE. THIS INCLUDES THE POTENTIAL FOR TORNADOES...LARGE HAIL...AND DAMAGING WINDS WITH ANY SEVERE STORMS...IN ADDITIOIN TO THE USUAL HAZARDS OF HEAVY RAIN AND FREQUENT LIGHTNING. THE MAIN LIMITING FACTOR FOR STORMS TO DEVELOP IS MOISTURE. THE AVAILABLE MOISTURE IN THE COLUMN IS MARGINAL AT BEST. AT THIS TIME...IT APPEARS THE BEST CHANCE AREA FOR SEVERE STORM DEVELOPMENT WILL BE WHERE THE MOISTURE FLUX IS GREATEST...WHICH THE MODELS PAINT TO BE PRIMARILY EAST OF THE MISSISSIPPI RIVER. IF STORMS DEVELOP...THEY SHOULD DEVELOP SOMETIME SHORTLY AFTER DARK...THEN MOVE INTO OR THROUGH THE QUAD STATE WITH THE COLD FRONT...ESPECIALLY BETWEEN 900 PM AND 300 AM. THE COLD FRONT WILL BE DEPARTING LATE TONIGHT AND THE SEVERE THREAT SHOULD BE OVER BY OR BEFORE SUNRISE THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 4 E DONIPHAN 36.62N 90.75W
03/30/2005 0.75 INCH RIPLEY MO EMERGENCY MNGR
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL FAIRDEALING 36.66N 90.62W
03/30/2005 0.88 INCH RIPLEY MO EMERGENCY MNGR
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 7 SE DONIPHAN 36.55N 90.73W
03/30/2005 0.88 INCH RIPLEY MO TRAINED SPOTTER
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL POPLAR BLUFF 36.76N 90.41W
03/30/2005 0.88 INCH BUTLER MO EMERGENCY MNGR
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 5 S CAPE GIRARDEAU 37.24N 89.55W
03/30/2005 1.00 INCH SCOTT MO EMERGENCY MNGR
REPORTED ALONG INTERSTATE 55.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL DEXTER 36.79N 89.96W
03/30/2005 0.88 INCH STODDARD MO EMERGENCY MNGR
EMERGENCY MANAGER OFFICE REPORTED HAIL OCCURRING OVER
NORTHERN TWO-THIRDS OF COUNTY...RANGING FROM PEA SIZE UP
TO NICKLE.
&&
SMITTYThe Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
This severe thunderstorm crossed the Mississippi River, producing quarter-size hail in East Cape Girardeau and tennis ball size hail in Thebes.
Trees were blown down.
Golf-ball size hail was reported at the intersection of Highways 146 and 37 and in Buncombe.
Quarter-size hail fell near the Johnson County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442035, 5442036, 5442038, 5442037, 5442039, 5442041, 5442040, 5442042.